Kentucky, 2013

Flash Flooding and Damaging Winds in Kentucky, August 21, 2013

August 21, 2013 · NWS JKL · 7 events in 5 counties and zones

Scattered slow moving strong thunderstorms produced very heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 21. The storms formed in a warm and very unstable air mass south of a slow moving frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$2,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered slow moving strong thunderstorms produced very heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 21. The storms formed in a warm and very unstable air mass south of a slow moving frontal boundary. Significant flooding was reported in Wolfe, Powell, and Floyd counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 21, 12:14 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 21, 12:14 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
114 PM EDT WED AUG 21 2013

.UPDATE...
ISSUED AT 1230 PM EDT WED AUG 21 2013

PCPN COVERAGE HAS INCREASED OVER OUR SWRN COUNTIES AS THE MOISTURE
RICH AIR PUSHES NE FROM MIDDLE TENN. THIS IS IN LINE WITH THE FCST.
THE INFLUX OF MOISTURE HAS ALSO SHOWN AN INFLUX OF WARMER TEMPS AND
WILL LIKELY NEED A NEW ZONE UPDATE FOR WARMER HIGH TEMPS. GRIDS
UPDATES WITH LATEST DATA.

UPDATE ISSUED AT 1017 AM EDT WED AUG 21 2013

ISOLATED THUNDERSTORMS WITHIN AN AREA OF SCATTERED SHOWERS TODAY IN
OUR NORTHERN COUNTIES. THESE STORMS ARE SHORT LIVED AND MOVING
QUICKLY TO THE NE. ADDITIONAL STORMS IN MIDDLE TENN MOVING TOWARD ERN
KY ARE FORMING IN A MORE MOIST AIRMASS. AS THIS SYSTEM MOVES TOWARD
ERN KY...EXPECT THE INFLUX OF MOISTURE TO CREATE A CLIMATE FOR MORE
ACTIVITY ACROSS THE REGION. HAVE REMOVED MORNING WORDING FROM ZONES
AND UPDATED GRIDS WITH LATEST DATA.

UPDATE ISSUED AT 750 AM EDT WED AUG 21 2013

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS EXTENDED FROM WOLFE
TO KNOTT COUNTY AND WILL CONTINUE MOVING TO THE NORTHEAST AND WILL
EVENTUALLY MOVE INTO WEST VIRGINIA AFTER 9 AM. THESE STORMS CAN DUMP
UP TO A HALF INCH OF RAIN AS THEY PASS. THE REST OF THE FORECAST IS
ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 307 AM EDT WED AUG 21 2013

OVERALL THE FORECAST MODELS WERE IN GOOD AGREEMENT ON THE WEATHER
PATTERN AND SENSIBLE WEATHER FOR TODAY AND TOMORROW. ISOLATED SHOWERS
AND STORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS...AS A WEAK
DISTURBANCE ROTATES ACROSS THE AREA. A SECOND MUCH STRONG UPPER LEVEL
DISTURBANCE IS EXPECTED TO MOVE ACROSS THE LOWER OHIO VALLEY
THROUGHOUT THE DAY TODAY. THIS SYSTEM IS EXPECTED TO BRING MORE
WIDESPREAD SHOWERS AND STORMS TO EASTERN KENTUCKY...PARTICULARLY THIS
AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR RAIN WILL OCCUR
DURING THE AFTERNOON HOURS DURING PEAK HEATING. A FAIRLY DEEP LAYER
OF MOISTURE WILL CREATE THE POTENTIAL FOR VERY LOCALIZED HEAVY
RAINFALL. HIGH TEMPERATURES TODAY AND TOMORROW ARE ONCE AGAIN
EXPECTED TO TOP OUT AT BELOW NORMAL VALUES...PARTICULARLY TODAY AS
WIDESPREAD CLOUD COVER AND PRECIPITATION OVERSPREAD THE AREA. HIGHS
TODAY WILL LIKELY ONLY TOP OUT AROUND 80...WITH HIGHS ON THURSDAY
MAKING IT INTO THE LOWER 80S ACROSS THE BOARD. OVERNIGHT LOWS SHOULD
BOTTOM OUT IN THE SEASONABLE MID 60S.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 307 AM EDT WED AUG 21 2013

BY THURSDAY NIGHT...THE MODELS INDICATE THE UPPER TROUGH WILL
FINALLY BE MOVING OUT OF EASTERN KENTUCKY. AS THE LOW MOVES TO THE
EAST...THIS WILL FINALLY ALLOW A FRONT TO MOVE INTO THE AREA FROM
THE NORTHWEST. THE FRONT SHOULD BE MOVING INTO EASTERN KENTUCKY FROM
THE NORTH AND THEN MOVE SOUTH OF THE AREA BY FRIDAY EVENING. THIS
WILL ALLOW SOME DRIER AIR TO MOVE INTO THE AREA AND FINALLY GIVE US
A DRY AND WARM WEEKEND. BY MONDAY A STRONG UPPER HIGH AND RIDGE WILL BE
BUILDING INTO THE CENTRAL US AND WILL RESULT IN UPPER TROUGHS OFF OF
BOTH COASTS. THIS WILL TEND TO BLOCK THE MOIST AIR FROM MOVING INTO
THE AREA AND WILL RESULT IN NEAR NORMAL CONDITIONS WITH HIGHS IN THE
MID 80S AND LOW IN THE MID 60S. THE MODELS WERE IN PRETTY GOOD
AGREEMENT AND MOSTLY WENT WITH A MODEL BLEND FOR THE EARLY PORTION
OF THE FORECAST AND THEN BUMPED THE HIGHS UP AND THE LOW DOWN A
DEGREE OR TWO FOR THE END OF THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 114 PM EDT WED AUG 21 2013

PRECIPTATION GINING WIDER COVERAGE ACROSS ERN KY AS THE WARM MOIST
AIR IN TENN MOVES INTO THE REGION. STORMS WILL CONTINUE TO MOVE TO THE
NORTHEAST. EXPECTING NUMEROUS STORMS ACROSS THE AREA THIS AFTERNOON.
THE HEAVIER STORMS WILL BE CAPABLE OF TEMPO IFR AS THEY MOVE ACROSS
THE AREA. MOVEMENT IS QUICK ENOUGH THAT ANY REDUCTION IN VSBY/CIG
SHOULD BE LIMITED TO JUST A FEW MINUTES. THUNDERSTORMS COVERAGE IS
SPARSE EVEN AS THE SHOWER COVERAGE IS NUMEROUS...SO JUST HAVE VCTS IN
THE TAF.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...AR
LONG TERM...JJ
AVIATION...DUSTY
Hazardous weather outlook, Aug 21, 2:43 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
343 AM EDT WED AUG 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221045-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
343 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 21, 12:50 PM EST
Where
Pulaski County, Shopville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -84.470

A metal roof was flown off of a home on James Rd.

Thunderstorm Wind, Wolfe

When
August 21, 2:40 PM EST
Where
Wolfe County, Campton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.730, -83.550

Trees were blown down on Campbell Hill Rd and Plummers St.

Flash Flood, Wolfe

When
August 21, 2:55 PM EST to 3:45 PM EST
Where
Wolfe County, 0.31 mi N of Campton to 0.81 mi N of Campton
Cause
Heavy Rain
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.734, -83.550

A foot of water was flowing across Main St. in several places.

Flash Flood, Powell

When
August 21, 2:55 PM EST to 4:10 PM EST
Where
Powell County, 0.26 mi E of Stanton to 0.32 mi ESE of Stanton
Cause
Heavy Rain
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.850, -83.865

Eighteen inches of water were flowing across Willow Bend Way in the Brookside Cottages subdivision.

Flash Flood, Pike

When
August 21, 4:25 PM EST to 5:30 PM EST
Where
Pike County, 2 mi E of Pikeville to 0.45 mi SSW of Raccoon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.480, -82.484

Two feet of water was flowing across Chloe Rd. Parts of US Hwy 23 were also under water.

Flash Flood, Floyd

When
August 21, 5:00 PM EST to 6:00 PM EST
Where
Floyd County, 0.37 mi N of Printer to 0.48 mi N of Printer
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
37.535, -82.751

Six inches of water was flowing across Fisher Hollow Rd.

Flash Flood, Pike

When
August 21, 5:08 PM EST to 5:50 PM EST
Where
Pike County, 0.33 mi SSW of Kewanee to 0.66 mi N of Fords Branch
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.445, -82.522

United States Hwy 23, both northbound and southbound lanes, were blocked due to high water near mile marker 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467087, 467089, 467088, 467090, 467091, 467092, 467093.